I am writing this to try and help others that may suffer from low oestrogen after the birth of their baby. All the information that I have found thus far generally refers to menopausal women. It seems to me that the post partum symptoms of low oestrogen are slightly different. I am sick of not being able to find anything online about this – or examples of how others have dealt with it. Here is a post I wrote about it when I was at my worst.
It is my opinion that post natal depression (PND) may often be linked to low oestrogen. Here the symptoms of PND, quoted from here:
- almost daily feelings of sad, depressed mood, often with anxiety.
- loss of interest in people and activities, unable to feel enthusiasm about the baby.
- changes in sleep-insomnia or oversleeping.
- restlessness and agitation or the opposite; the feeling of being slowed down with difficulty moving.
- fatigue and loss of energy.
- feelings of worthlessness, preoccupation with a sense of personal failure and inadequacy.
- problems concentrating, making decisions or thinking about complex issues.
- thoughts of death, suicide or harming the baby. Feelings of hopelessness, “might as well be dead.”
- crying easily or feeling too numb to experience emotions.
Out of these nine symptoms, I could identify almost all of them in myself – though I never had thoughts of harming my baby or suicide. For which I am thankful. But I had insomnia, fatigue, numbness, depression, anxiety, feelings of worthlessness, problems concentrating and tearfulness. I also had insanely dry skin and eczema-like rash on my breasts.
Another thing I think was linked to low oestrogen was a very intense version of the baby blues – the fourth day after the birth when all your hormones go nuts. With my first babe I was just your normal, new-mother basket case – but with the second I was a total disaster. I began second guessing decisions I had made, felt hopeless and unable to cope. It didn’t help that I was having a lot of trouble getting breastfeeding established.
Anyway. It sounds like I was a mess from the outset, but this was not the case. I was OK – just remarkable tired and vague – which is all par for the course with a new baby, which is why it was hard to identify if there was a problem. Also – I did not have my post-partum six week check up on time, as I couldn’t get an appointment with my GP and had to wait until Small DB was 11 weeks old.
By this time I was managing, but I was constantly unbearably dehydrated, was drinking four or five litres of water a day with no visible result, and the skin was flaking from my face. I was also insanely tired by about 4pm every day, but assumed this was normal. It wasn’t, there is normal new-baby fatigue, and then there is almost sleepwalking…
I complained to my doctor about my dehydration and she advised drinking more water, good moisturiser, etc. It happened that I was due for a pap test. When she went to do whatever it is they do down there she said that it was very obvious that the dryness was not limited to my face. I was the Gobi desert. Everywhere.
Once she realised that, she immediately said that I should begin using Vagifem (the other name is Oestradiol). It’s a synthetic oestrogen. Oh my god. The difference it made to me was amazing. Two days later my skin had returned to some plumpness and the rash had disappeared. I felt a billion percent better.
I could remember things, my sludginess reduced and everything felt easier. Hooray for medication!! My doctor said that my oestrogen issues would probably continue while I continued to breastfeed – and commented that if I wasn’t so skinny, I might not be having such problems with it.
As I hope to breastfeed my baby until she is at least 18 months, and can’t seem to put on any weight, I felt a bit stuck. Anyway – one of the main issues was that Oestradiol is not recommended for breastfeeding mothers. This is not so much to do with transfer of oestrogen to the baby, but because it can cause a significant drop in your milk supply. I’m lucky. I have oversupply, but I was very worried about this issue.
I contacted a few different medical people* for opinions about breastfeeding while using Oestradiol and was told that other than the possibility of affecting milk supply, it was very safe. However, if you keep using it, you need to take progesterone (often in the form of the mini-pill) as well to balance things out; because taking synthetic oestrogen on its own for a prolonged period can cause cancer. Great. Right?
So I felt that maybe I would wean myself off the Oestradiol. It said on the packet to take it for two weeks every night and then reduce to two or three times a week. So that’s what I did. And the first day after I stopped using it was horrible. I was fuzzy, I couldn’t remember anything, I had trouble finding words for what I wanted to say (when I could remember what that was), I was tired, irritable, numb and, of course, had skin like a lizard.
I endeavoured for about four or five days to take the medication as directed and then was unable to cope. After speaking to my doctor, and Rodney Whyte again, I felt confident that it was not going to harm myself or the baby to go back to using it every night. In fact, it was going to benefit both of us, as I would no longer be a lizard skinned zombie. I did try using it every second day, but it wasn’t enough.
I have now (May 2011) been using Oestradiol (Vagifem is such a gross name) every night for at least four months. To balance it out I use a low dose mini pill every morning. What triggered me to write this post (besides wishing that someone besides me had done it so I could feel less isolated) was running out of my Oestradiol three nights ago. I was very scared.
(I have skipped it two nights once before, by accident, when I went away without it. It wasn’t too bad – mostly my skin just got dry and I had short term memory trouble.) However. For the past two months or so I have been swimming five times a week. I have noticed that this has improved my general stamina. I think it has also benefitted whatever part of me had stopped producing enough oestrogen.
Despite the medication I still had some ongoing symptoms, one of which was thin skin – I didn’t realise this until I tried to use goggles and ended up with two black eyes for a day. I looked like an escaped panda. No fun.
Anyway, as I write this I have not used Oestradiol for three nights. I am a bit more tired and a bit more forgetful than usual. I have rash back on my breasts (it had come back to a lesser extent a few weeks ago – now it is way worse) and I have MORE MILK – which is no big deal now that my lovely baby is eight months old.
I think I am going to give it four more days and then get a prescription and begin using Oestradiol two or three times a week. My theory is that improving my overall fitness (to address a back problem, not just out of spontaneous excellence) has helped my body remember what it should be doing. Despite this, I will continue to have low oestrogen (but no longer devastatingly low) as long as I continue to breastfeed and remain slightly underweight.
* Rodney Whyte, Senior Pharmacist, Monash Medical Centre – is a guru on medications and breastfeeding. I rang hime several times and he was extremely helpful. (Am not sure about posting these details online, but I found them just by googling, so I assume it’s OK.)
Monash Medical Centre Telephone: (03) 9594 2361
I hope this helps someone.
COMMENTS / 4 COMMENTS
SPEAK / ADD YOUR COMMENT
Comments are moderated.